|Type of medicine||Non-steroidal anti-inflammatory drug (NSAID)|
|Used for||Relief of pain and inflammation|
Dexibuprofen is a non-steroidal anti-inflammatory drug. It is also known as an NSAID.
It is used to relieve pain and inflammation caused by arthritis, muscular pain, period (menstrual) pain and dental pain.
Dexibuprofen works by blocking a substance in the body called cyclo-oxygenase (COX) which is involved in the production of irritant chemicals in response to injury or disease. By blocking the action of COX, dexibuprofen reduces the symptoms of pain and inflammation.
Before taking dexibuprofen
Before taking dexibuprofen make sure your doctor or pharmacist knows:
- If you are pregnant, trying for a baby or breast-feeding.
- If you are under 18 or over 65 years of age.
- If you have liver or kidney problems.
- If you have asthma or any other allergic disorder.
- If you have ever had a stomach or duodenal ulcer.
- If you have heart problems.
- If you have ever had blood clotting problems.
- If you have blood in your stools.
- If you have systemic lupus erythematosus (an inflammatory condition also called lupus or SLE).
- If you are taking other medicines, including those available to buy without a prescription, herbal and complementary medicines.
- If you have ever had an allergic or unusual reaction to any other NSAID (this includes aspirin, naproxen, diclofenac and indometacin) or to any other medicine.
How to take dexibuprofen
- Before starting dexibuprofen, read the manufacturer's printed information leaflet from inside the pack.
- Take dexibuprofen exactly as your doctor has told you.
- Taking dexibuprofen with a glass of milk or after eating some food helps prevent side-effects such as indigestion.
- If you forget to take a dose, take it as soon as you remember unless it is nearly time for your next dose, in which case leave out the forgotten dose. Do not take two doses together to make up for a missed dose.
Getting the most from your treatment
- Your doctor will try to prescribe you the lowest dose for the shortest time so that you do not suffer from side-effects. If you need to take dexibuprofen for a long time, your doctor may want to prescribe another medicine along with it to protect your stomach from irritation.
- Remember to keep any regular doctor's appointments so your progress can be monitored.
- If you buy any medicines, check with a pharmacist that they are safe to take with dexibuprofen.
Can dexibuprofen cause problems?
Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. These usually improve as your body adjusts to the new medicine, but speak with your doctor or pharmacist if any of the following side-effects continue or become troublesome.
|Common side-effects||What can I do if I experience this|
|Indigestion, heartburn, stomach pain||Make sure you take your doses with a meal or with a glass of milk. If the discomfort continues, speak with your doctor|
|Feeling or being sick||Eat little and often. Stick to simple or bland foods - avoid rich or spicy foods|
|Diarrhoea||Drink plenty of water to replace the lost fluids|
|Dizziness, drowsiness||Make sure your reactions are normal before driving or operating machinery|
|Ringing noise in the ears, blurred vision, headache, nervousness, mood changes, skin rash and difficulty sleeping||If any of these become troublesome, speak with your doctor|
Important: If you experience any of the following, speak with your doctor or go to your local accident and emergency department without delay:
- Any sign of bleeding in the stomach or intestine, such as blood in vomit or dark stools.
- Any shortness of breath, or swelling of the mouth or face.
- A severe skin rash.
- A severe headache with a high temperature and a stiff neck.
If you experience any other symptoms which you think may be due to this medicine, speak with your doctor or pharmacist.
How to store dexibuprofen
- Keep all medicines out of the reach and sight of children.
- Store in a cool, dry place, away from direct heat and light.
Important information about all medicines
Further reading & references
- British National Formulary; 60th Edition (September 2010) British Medical Association and Royal Pharmaceutical Society of Great Britain, London.
- Manufacturer’s PIL, Seractil® 300mg Film-Coated Tablets; Manufacturer’s PIL, Seractil® 300mg Film-Coated Tablets, Genus Pharmaceuticals, electronic Medicines Compendium. Dated April 2008.
|Original Author: Helen Allen||Current Version: Helen Allen|
|Last Checked: 23/03/2011||Document ID: 13612 Version: 1||© EMIS|
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. EMIS has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.